Format

Send to

Choose Destination
J Oncol Pharm Pract. 2019 May 8:1078155219846253. doi: 10.1177/1078155219846253. [Epub ahead of print]

Apatinib-induced hyperammonemic encephalopathy.

Author information

1
Department of Pharmacy, The First Affiliated Hospital of Sun Yat-sen University, Guangzhou, China.

Abstract

Apatinib is an orally administered small-molecule vascular endothelial growth factor receptor-2 inhibitor that has demonstrated encouraging anticancer activity across a broad range of malignancies, including gastric cancer, non-small-cell lung cancer, breast cancer, and hepatocellular carcinoma. We report a case of probable apatinib-induced hyperammonemic encephalopathy in a 69-year-old male. The patient received apatinib as targeted therapy for hepatocellular carcinoma and presented with acute confusion and hypersomnolence after four days of medication initiation. He showed improvement on drug withdrawal; then he resumed apatinib with a half dose and had a recurrence. Possible underlying mechanisms that include direct neuronal effect and antiangiogenic properties are discussed. We would like to draw attention to the potential risk of vascular endothelial growth factor receptor-tyrosine kinase inhibitors induced hyperammonemic encephalopathy even with a low dosage. Clinicians should be aware of any unexplained neurological syndrome after the initiation of apatinib in patients with hepatocellular carcinoma.

KEYWORDS:

Adverse drug reaction; apatinib; hepatic carcinoma; hyperammonemic encephalopathy

PMID:
31068089
DOI:
10.1177/1078155219846253

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center